Alert archive / Michigan / Flash Flood Warnings in 1996
Flash Flood Warning 29, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Jun 18, 1996, 1:21 PM EDT for Ottawa County, Michigan. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 1996, 1:21 PM EDT (17:21 UTC)
- Expired
- Jun 18, 1996, 5:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 53 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 181723 FFWGRR MIC139-182130- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 121 PM EDT TUE JUN 18 1996 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FLOOD WARNING FOR URBAN AND SMALL STREAMS EFFECTIVE UNTIL 530 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST LOWER MICHIGAN ...OTTAWA COUNTY AT 120 PM EDT DOPPLER RADAR SHOWED HEAVY RAIN DEVELOPING AND MOVING NORTH FROM HOLLAND TOWARD GRAND HAVEN. RAINFALL RATES OF 1 TO 2 INCHES BY 3 PM WILL BE POSSIBLE AS THESE SHOWERS AND STORMS MOVE THROUGH. LOW LYING AREAS AND UNDERPASSES ARE LIKELY TO FLOOD. SOME ROADWAYS MAY BECOME WATER COVERED. DO NOT DRIVE YOUR VEHICLE INTO ARE4AS WHERE THE WATER COVERS THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOU TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY... AND YOU SHOULD MOVE TO HIGHER GROUND. WF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:16 PM EDT, 23 hours 5 minutes earlier.
Area forecast discussion, Jun 17, 2:16 PM EDT, 23 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 215 PM EDT MON JUN 17 1996 KGRR 88D SHOWS TRW FIRING IN SW LWR AND NW IN. THE TRW IN SW LWR IS TENDING TO FALL APART AS IT MOVES NORTH. A STRONG TEMP/MOISTURE GRADIENT EXISTS JUST SOUTH OF THE MI/IN BORDER. THE MAX MOISTURE CONVERGENCE AND FRONTOGENETICAL FORCING EXISTS IN NE IN JUST SOUTH OF THE FA. THIS BOUNDARY SEEMS TO BE A LITTLE FARTHER SOUTH THAN THE 15Z POSITION. KGRR 88D VWP SHOWS GOOD DIRECTIONAL SHEAR BUT NOT MUCH IN THE WAY OF SPEED SHEAR. UNLESS THIS BOUNDARY RETURNS TO THE NORTH, I WOULD EXPECT MOST OF THE SVR ACTIVITY TO JUST GRAZE THE SRN TIP OF THE FA WHERE THE DYNAMICS ARE STRONGER. GRIDDED DATA SHOWS A VERY SLOW MOVG LOW IN IA. THIS IS PROGGED TO MOV TO WRN LWR IN 48 HRS. THAT MEANS MORE OF THE SAME TYPE OF WX DURG THE NEXT 24 HRS. KEEP TRW IN FCST THRU TUESDAY. WF
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 9:15 PM EDT | Flash Flood Warning | GRR | Van Buren | 10 hr |
| Jun 18, 12:39 AM EDT | Flash Flood Warning | GRR | Kent | 111 min |
| Jun 18, 1:03 AM EDT | Flash Flood Warning | GRR | Berrien | 117 min |
| Jun 18, 2:11 AM EDT | Flash Flood Warning | GRR | Kent | 5 hr |
| Jun 18, 5:50 PM EDT | Flash Flood Warning | GRR | Ottawa | 12 hr |
Nearby
Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.